doi: 10.3934/eect.2020098

Well-posedness of linear first order port-Hamiltonian Systems on multidimensional spatial domains

University of Wuppertal, School of Mathematics and Natural Science, Gaußstraße 20, D-42119 Wuppertal, Germany

* Corresponding author: skrepek@uni-wuppertal.de

Received  October 2019 Revised  June 2020 Published  October 2020

Fund Project: This project has received funding from the European Union's Horizon 2020 research and innovation programme under the Marie Sklodowska-Curie grant agreement No 765579

We consider a port-Hamiltonian system on an open spatial domain $ \Omega \subseteq \mathbb{R}^n $ with bounded Lipschitz boundary. We show that there is a boundary triple associated to this system. Hence, we can characterize all boundary conditions that provide unique solutions that are non-increasing in the Hamiltonian. As a by-product we develop the theory of quasi Gelfand triples. Adding "natural" boundary controls and boundary observations yields scattering/impedance passive boundary control systems. This framework will be applied to the wave equation, Maxwell's equations and Mindlin plate model. Probably, there are even more applications.

Citation: Nathanael Skrepek. Well-posedness of linear first order port-Hamiltonian Systems on multidimensional spatial domains. Evolution Equations & Control Theory, doi: 10.3934/eect.2020098
References:
[1]

J. Behrndt and M. Langer, Boundary value problems for elliptic partial differential operators on bounded domains, J. Funct. Anal., 243 (2007), 536-565.  doi: 10.1016/j.jfa.2006.10.009.  Google Scholar

[2]

A. BrugnoliD. AlazardV. Pommier-Budinger and D. Matignon, Port-Hamiltonian formulation and symplectic discretization of plate models. Part Ⅰ: Mindlin model for thick plates, Appl. Math. Model., 75 (2019), 940-960.  doi: 10.1016/j.apm.2019.04.035.  Google Scholar

[3]

L. Carbone and R. De Arcangelis, Unbounded Functionals in the Calculus of Variations, volume 125 of Chapman & Hall/CRC Monographs and Surveys in Pure and Applied Mathematics, Chapman & Hall/CRC, Boca Raton, FL, 2002.  Google Scholar

[4]

R. Cross, Multivalued Linear Operators, volume 213 of Monographs and Textbooks in Pure and Applied Mathematics, Marcel Dekker, Inc., New York, 1998.  Google Scholar

[5]

R. Dautray and J. Lions, Mathematical Analysis and Numerical Methods for Science and Technology. Vol. 3, Springer-Verlag, Berlin, 1990.  Google Scholar

[6]

V. I. Gorbachuk and M. L. Gorbachuk, Boundary Value Problems for Operator Differential Equations, volume 48 of Mathematics and its Applications (Soviet Series), Kluwer Academic Publishers Group, Dordrecht, 1991. doi: 10.1007/978-94-011-3714-0.  Google Scholar

[7]

L. Hörmander, The Analysis of Linear Partial Differential Operators I, Classics in Mathematics, Springer-Verlag, Berlin, 2003. doi: 10.1007/978-3-642-61497-2.  Google Scholar

[8]

B. Jacob and H. J. Zwart, Linear Port-Hamiltonian Systems on Infinite-Dimensional Spaces, volume 223 of Operator Theory: Advances and Applications, Birkhäuser/Springer Basel AG, Basel, 2012. doi: 10.1007/978-3-0348-0399-1.  Google Scholar

[9]

M. Kurula and H. Zwart, Linear wave systems on $n$-D spatial domains, Internat. J. Control, 88 (2015), 1063-1077.  doi: 10.1080/00207179.2014.993337.  Google Scholar

[10]

A. Macchelli, C. Melchiorri and L. Bassi, Port-based modelling and control of the Mindlin plate, in Decision and Control, 2005 and 2005 European Control Conference, IEEE, (2005), 5989-5994. doi: 10.1109/CDC.2005.1583120.  Google Scholar

[11]

J. Malinen and O. J. Staffans, Conservative boundary control systems, J. Differential Equations, 231 (2006), 290-312.  doi: 10.1016/j.jde.2006.05.012.  Google Scholar

[12]

J. Malinen and O. J. Staffans, Impedance passive and conservative boundary control systems, Complex Anal. Oper. Theory, 1 (2007), 279-300.  doi: 10.1007/s11785-006-0009-3.  Google Scholar

[13]

M. Tucsnak and G. Weiss, Observation and Control for Operator Semigroups, Birkhäuser Advanced Texts: Basler Lehrbücher, [Birkhäuser Advanced Texts: Basel Textbooks], Birkhäuser Verlag, Basel, 2009. doi: 10.1007/978-3-7643-8994-9.  Google Scholar

[14]

A. van der Schaft and D. Jeltsema, Port-Hamiltonian systems theory: An introductory overview, Found. Trends Syst. Control, 1 (2014), 173-378.   Google Scholar

[15]

J. A. Villegas, A Port-Hamiltonian Approach to Distributed Parameter Systems, Ph.D thesis, University of Twente, Netherlands, 2007. Google Scholar

[16]

G. Weiss and O. J. Staffans, Maxwell's equations as a scattering passive linear system, SIAM J. Control Optim., 51 (2013), 3722-3756.  doi: 10.1137/120869444.  Google Scholar

[17]

K. Yosida, Functional Analysis, volume 123 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Springer-Verlag, Berlin-New York, sixth edition, 1980.  Google Scholar

show all references

References:
[1]

J. Behrndt and M. Langer, Boundary value problems for elliptic partial differential operators on bounded domains, J. Funct. Anal., 243 (2007), 536-565.  doi: 10.1016/j.jfa.2006.10.009.  Google Scholar

[2]

A. BrugnoliD. AlazardV. Pommier-Budinger and D. Matignon, Port-Hamiltonian formulation and symplectic discretization of plate models. Part Ⅰ: Mindlin model for thick plates, Appl. Math. Model., 75 (2019), 940-960.  doi: 10.1016/j.apm.2019.04.035.  Google Scholar

[3]

L. Carbone and R. De Arcangelis, Unbounded Functionals in the Calculus of Variations, volume 125 of Chapman & Hall/CRC Monographs and Surveys in Pure and Applied Mathematics, Chapman & Hall/CRC, Boca Raton, FL, 2002.  Google Scholar

[4]

R. Cross, Multivalued Linear Operators, volume 213 of Monographs and Textbooks in Pure and Applied Mathematics, Marcel Dekker, Inc., New York, 1998.  Google Scholar

[5]

R. Dautray and J. Lions, Mathematical Analysis and Numerical Methods for Science and Technology. Vol. 3, Springer-Verlag, Berlin, 1990.  Google Scholar

[6]

V. I. Gorbachuk and M. L. Gorbachuk, Boundary Value Problems for Operator Differential Equations, volume 48 of Mathematics and its Applications (Soviet Series), Kluwer Academic Publishers Group, Dordrecht, 1991. doi: 10.1007/978-94-011-3714-0.  Google Scholar

[7]

L. Hörmander, The Analysis of Linear Partial Differential Operators I, Classics in Mathematics, Springer-Verlag, Berlin, 2003. doi: 10.1007/978-3-642-61497-2.  Google Scholar

[8]

B. Jacob and H. J. Zwart, Linear Port-Hamiltonian Systems on Infinite-Dimensional Spaces, volume 223 of Operator Theory: Advances and Applications, Birkhäuser/Springer Basel AG, Basel, 2012. doi: 10.1007/978-3-0348-0399-1.  Google Scholar

[9]

M. Kurula and H. Zwart, Linear wave systems on $n$-D spatial domains, Internat. J. Control, 88 (2015), 1063-1077.  doi: 10.1080/00207179.2014.993337.  Google Scholar

[10]

A. Macchelli, C. Melchiorri and L. Bassi, Port-based modelling and control of the Mindlin plate, in Decision and Control, 2005 and 2005 European Control Conference, IEEE, (2005), 5989-5994. doi: 10.1109/CDC.2005.1583120.  Google Scholar

[11]

J. Malinen and O. J. Staffans, Conservative boundary control systems, J. Differential Equations, 231 (2006), 290-312.  doi: 10.1016/j.jde.2006.05.012.  Google Scholar

[12]

J. Malinen and O. J. Staffans, Impedance passive and conservative boundary control systems, Complex Anal. Oper. Theory, 1 (2007), 279-300.  doi: 10.1007/s11785-006-0009-3.  Google Scholar

[13]

M. Tucsnak and G. Weiss, Observation and Control for Operator Semigroups, Birkhäuser Advanced Texts: Basler Lehrbücher, [Birkhäuser Advanced Texts: Basel Textbooks], Birkhäuser Verlag, Basel, 2009. doi: 10.1007/978-3-7643-8994-9.  Google Scholar

[14]

A. van der Schaft and D. Jeltsema, Port-Hamiltonian systems theory: An introductory overview, Found. Trends Syst. Control, 1 (2014), 173-378.   Google Scholar

[15]

J. A. Villegas, A Port-Hamiltonian Approach to Distributed Parameter Systems, Ph.D thesis, University of Twente, Netherlands, 2007. Google Scholar

[16]

G. Weiss and O. J. Staffans, Maxwell's equations as a scattering passive linear system, SIAM J. Control Optim., 51 (2013), 3722-3756.  doi: 10.1137/120869444.  Google Scholar

[17]

K. Yosida, Functional Analysis, volume 123 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Springer-Verlag, Berlin-New York, sixth edition, 1980.  Google Scholar

Figure 1.  Illustration of a quasi Gelfand triple, where $ D_{+} = \text{dom} \ \iota_{+} $ and $ D_{-} = \text{dom} \ \iota_{-} $
[1]

Carlos Fresneda-Portillo, Sergey E. Mikhailov. Analysis of Boundary-Domain Integral Equations to the mixed BVP for a compressible stokes system with variable viscosity. Communications on Pure & Applied Analysis, 2019, 18 (6) : 3059-3088. doi: 10.3934/cpaa.2019137

[2]

Teddy Pichard. A moment closure based on a projection on the boundary of the realizability domain: 1D case. Kinetic & Related Models, 2020, 13 (6) : 1243-1280. doi: 10.3934/krm.2020045

[3]

Sohana Jahan. Discriminant analysis of regularized multidimensional scaling. Numerical Algebra, Control & Optimization, 2021, 11 (2) : 255-267. doi: 10.3934/naco.2020024

[4]

Mikhail Gilman, Semyon Tsynkov. Statistical characterization of scattering delay in synthetic aperture radar imaging. Inverse Problems & Imaging, 2020, 14 (3) : 511-533. doi: 10.3934/ipi.2020024

[5]

Shanshan Chen, Junping Shi, Guohong Zhang. Spatial pattern formation in activator-inhibitor models with nonlocal dispersal. Discrete & Continuous Dynamical Systems - B, 2021, 26 (4) : 1843-1866. doi: 10.3934/dcdsb.2020042

[6]

Gheorghe Craciun, Abhishek Deshpande, Hyejin Jenny Yeon. Quasi-toric differential inclusions. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2343-2359. doi: 10.3934/dcdsb.2020181

[7]

Simone Cacace, Maurizio Falcone. A dynamic domain decomposition for the eikonal-diffusion equation. Discrete & Continuous Dynamical Systems - S, 2016, 9 (1) : 109-123. doi: 10.3934/dcdss.2016.9.109

[8]

Francisco Braun, Jaume Llibre, Ana Cristina Mereu. Isochronicity for trivial quintic and septic planar polynomial Hamiltonian systems. Discrete & Continuous Dynamical Systems - A, 2016, 36 (10) : 5245-5255. doi: 10.3934/dcds.2016029

[9]

Zhigang Pan, Chanh Kieu, Quan Wang. Hopf bifurcations and transitions of two-dimensional Quasi-Geostrophic flows. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021025

[10]

Marian Gidea, Rafael de la Llave, Tere M. Seara. A general mechanism of instability in Hamiltonian systems: Skipping along a normally hyperbolic invariant manifold. Discrete & Continuous Dynamical Systems - A, 2020, 40 (12) : 6795-6813. doi: 10.3934/dcds.2020166

[11]

Mohsen Abdolhosseinzadeh, Mir Mohammad Alipour. Design of experiment for tuning parameters of an ant colony optimization method for the constrained shortest Hamiltonian path problem in the grid networks. Numerical Algebra, Control & Optimization, 2021, 11 (2) : 321-332. doi: 10.3934/naco.2020028

[12]

Xiaomao Deng, Xiao-Chuan Cai, Jun Zou. A parallel space-time domain decomposition method for unsteady source inversion problems. Inverse Problems & Imaging, 2015, 9 (4) : 1069-1091. doi: 10.3934/ipi.2015.9.1069

[13]

Misha Bialy, Andrey E. Mironov. Rich quasi-linear system for integrable geodesic flows on 2-torus. Discrete & Continuous Dynamical Systems - A, 2011, 29 (1) : 81-90. doi: 10.3934/dcds.2011.29.81

[14]

Marion Darbas, Jérémy Heleine, Stephanie Lohrengel. Numerical resolution by the quasi-reversibility method of a data completion problem for Maxwell's equations. Inverse Problems & Imaging, 2020, 14 (6) : 1107-1133. doi: 10.3934/ipi.2020056

[15]

Xiaoming Wang. Quasi-periodic solutions for a class of second order differential equations with a nonlinear damping term. Discrete & Continuous Dynamical Systems - S, 2017, 10 (3) : 543-556. doi: 10.3934/dcdss.2017027

[16]

Madalina Petcu, Roger Temam. The one dimensional shallow water equations with Dirichlet boundary conditions on the velocity. Discrete & Continuous Dynamical Systems - S, 2011, 4 (1) : 209-222. doi: 10.3934/dcdss.2011.4.209

[17]

M. Mahalingam, Parag Ravindran, U. Saravanan, K. R. Rajagopal. Two boundary value problems involving an inhomogeneous viscoelastic solid. Discrete & Continuous Dynamical Systems - S, 2017, 10 (6) : 1351-1373. doi: 10.3934/dcdss.2017072

[18]

Feng Luo. A combinatorial curvature flow for compact 3-manifolds with boundary. Electronic Research Announcements, 2005, 11: 12-20.

[19]

Elvise Berchio, Filippo Gazzola, Dario Pierotti. Nodal solutions to critical growth elliptic problems under Steklov boundary conditions. Communications on Pure & Applied Analysis, 2009, 8 (2) : 533-557. doi: 10.3934/cpaa.2009.8.533

[20]

Yizhuo Wang, Shangjiang Guo. A SIS reaction-diffusion model with a free boundary condition and nonhomogeneous coefficients. Discrete & Continuous Dynamical Systems - B, 2019, 24 (4) : 1627-1652. doi: 10.3934/dcdsb.2018223

2019 Impact Factor: 0.953

Article outline

Figures and Tables

[Back to Top]